MAUDE Adverse Event Report: AMO MANUFACTURING USA, LLC WHITESTAR SIGNATURE; UNIT, PHACOFRAGMENTATION

AMO MANUFACTURING USA, LLC WHITESTAR SIGNATURE; UNIT, PHACOFRAGMENTATION
Model Number NGP680300
Medical Device Problem Code Noise, Audible (3273)
Health Effect - Clinical Codes Corneal Abrasion (1789); Eye Injury (1845); Eye Burn (2523)
Date of Event 03/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional narrative information: age at time of event: unknown.Date of birth: unknown.Patient weight: unknown.Ethnicity and race: unknown.Postal code or zip code: (b)(6).Ellpis fx handpiece, phaco tip / sleeve: opor1520l / opos20l.Device evaluation: sales rep visited customer site and checked the equipment.He was unable to duplicate the issue.There was no irrigation issue.There was no kink or occlusion in tubing lines.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Event or Problem Description
It was reported that patient claimed to have felt heat while sculpting a groove in a nucleus with ellips fx handpiece.The surgeon alleged he had heard slightly unusual noise from phaco machine before he sensed the heat from the handpiece.He immediately took the tip out from the patient's eye.The incision received mild thermal burn.The surgeon confirmed that the handpiece became hot when he stepped footpedal.He replaced with the phaco machine and equipment of another company¿s product, and the surgery was successfully completed with 10 minutes delay.The wound was normally closed, there was no suture.No further information provided.
 
Additional Manufacturer Narrative
Manufacturing record review: a review of the device history record (dhr) showed, there was no discrepancies or non-conformances experienced during manufacturing.The system and its components met all specifications prior to being released.Device evaluation: a video of the event was submitted and evaluated by our subject matter experts (sme).It is observed the development of bubbles in the handpiece during the sculpting portion of the surgery, with withdrawal of the handpiece and development of a mild thermal burn to the incision site.The reported event can be confirmed; however, it is not possible to speculate the root cause of the incident through observation of the video provided.Some potential root causes could include (but not limited to): 1) rapid heat-up of the hp typically comes from 5 potential sources: a.Obstruction in the irrigation pathway combined with higher phaco power % settings and higher/continuous duty cycle settings b.Obstruction in the aspiration pathway combined with higher phaco power % settings and higher/continuous duty cycle settings c.Phaco power % settings and/or duty cycle settings inadvertently changed to higher values d.Electronic circuit failure in the console e.Electronic circuit failure in phaco hp body or phaco hp cable 2) typically, the hub and shaft of the phaco tip heat-up much more rapidly than the higher thermal mass of the phaco hp.Since it was reported that the handpiece heated up very quickly, there is a higher probability that the fluid flow was occluded either up-stream or downstream of the phaco tip.Conclusion: based on the investigation results there is no indication of a product quality deficiency.
 
Additional Manufacturer Narrative
Additional information: field service performed check on the fx handpiece (concomitant product) and it met all jnj specifications.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.

Brand Name
WHITESTAR SIGNATURE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
AMO MANUFACTURING USA, LLC
510 cottonwood drive
milpitas CA 95035
Manufacturer Contact
somyata nagpal
31 technology drive
irvine, CA 92618
7142478552
MDR Report Key13906132
Report Number3012236936-2022-00766
Device Sequence Number4277299
Product Code HQC
UDI-Device Identifier05050474534476
UDI-Public(01)05050474534476
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K060366
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNGP680300
Device Catalogue NumberNGP680300
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2022
Supplement Date Received by Manufacturer03/28/2022
04/28/2022
Initial Report FDA Received Date03/25/2022
Supplement Report FDA Received Date04/25/2022
05/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/24/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale